Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 3, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 9, 2001, 1:09 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 1:09 PM EDT (17:09 UTC)
- Expired
- Apr 9, 2001, 2:00 PM EDT
- In force
- 51 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties McKean County, PA, Warren County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:34 PM EDT | Hail 0.75 | Smethport, PA | |
| Apr 9, 1:34 PM EDT | Hail 1 | Lewis Run, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
647 WUUS51 KCTP 091709 SVRCTP PAC083-123-091800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 109 PM EDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCKEAN COUNTY IN PENNSYLVANIA WARREN COUNTY IN PENNSYLVANIA * UNTIL 200 PM EDT. * AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF SHEFFIELD...OR 7 MILES SOUTHEAST OF WARREN...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SMETHPORT AT 140 PM. PORT ALLEGANY AT 150 PM. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4185 7914 4168 7910 4175 7826 4199 7833 MSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:30 AM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Apr 9, 9:30 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 930 AM EDT MON APR 9 2001 ...WORK ZONES ASAP... ...ZONES ASAP... ...CHANGES... ...WILL HOLD WATCH UNTIL AFTERNOON PACKAGE... WILL ADJUST FIRST PERIOD SOME...SLOW TIMING DOWN. ...DISC... ...SHORT TERM... FRONT ACROSS S PA. THINK BULK OF STRONG TO SEVERE LATER TODAY WILL BE MAINLY OUT OF OUR AREA...BUT TENDENCY FOR WESTERN PORTION OF FRONT TO PUSH NORTHWARD...WILL MOST LIKELY ALLOW A FEW STORMS TO PUSH INTO SW PORTION OF CWA. THIS AREA HAS HAD SOME HEAVY STORMS LAST 2 MORNINGS...AND OUTLOOKED FOR HEAVY RAIN. PIT 12Z SOUNDING QUITE UNSTABLE GIVEN TIME OF DAY. ...LONG TERM... B WED STILL LOOKS TO BE THE BEST CHC FOR DRY WX THIS WEEK...IN THIS ABNORMALLY WET/MILD PATTERN. SPS FOR CONVECTIVE OUTLOOK WESTERN HALF OF CWA. .CTP...NONE MARTIN
In the hours before
Special weather statement, Apr 9, 10:20 AM EDT, 2 hours 49 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-092115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1020 AM EDT MON APR 9 2001 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE WESTERN PORTION OF CENTRAL PENNSYLVANIA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. THE MAIN RISK OF SEVERE THUNDERSTORMS WILL BE MAINLY SOUTH OF INTERSTATE 80...AND WEST OF A STATE COLLEGE...BEDFORD LINE. HOWEVER...ISOLATED STRONG STORMS COULD EXTEND NORTHWARD INTO THE NORTHERN MOUNTAINS. A WARM FRONT ACROSS SOUTH CENTRAL PENNSYLVANIA WILL SLOWLY MOVE BACK NORTHWARD ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON. STORMS WILL FORM ALONG AND TO THE SOUTH OF THE FRONT AND QUICKLY RACE EASTWARD... MOVING INTO THE BRADFORD...JOHNSTOWN AREA AROUND 2 PM...AND THE INTO THE CENTRAL MOUNTAINS AROUND MID AFTERNOON...AND THE SUSQUEHANNA VALLEY BY LATE AFTERNOON. THE MAIN THREAT OF SEVERE WEATHER WILL BE STRONG WINDS AND LARGE HAIL...ALONG WITH HEAVY RAINS. ACTIVATION OF SKYWARN SPOTTER NETWORKS MAY BE NEEDED LATER TODAY. MARTIN/EVANS
Special weather statement, Apr 9, 11:01 AM EDT, 2 hours 8 minutes before
PAZ004-005-010-017-024-025-033-034-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1101 AM EDT MON APR 9 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM FOR PORTIONS OF CENTRAL PENNSYLVANIA... THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES...WARREN...MCKEAN...ELK...CLEARFIELD...CAMBRIA...BLAIR... SOMERSET AND BEDFORD. A STRONG LINE OF THUNDERSTORMS IS MOVING ACROSS OHIO TOWARD PENNSYLVANIA. THIS LINE WILL BE MOVING INTO THE WARM...MOIST AND UNSTABLE AIR MASS OVER CENTRAL PENNSYLVANIA. THERE ARE VERY STRONG WINDS BLOWING AT HIGH LEVELS OVER THE NORTHEASTERN UNITED STATES AND DURING THUNDERSTORMS THESE WINDS MAY BE BROUGHT DOWN TO GROUND LEVEL. AS A RESULT THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON. ALTHOUGH A FEW THUNDERSTORMS MAY DEVELOP AHEAD OF THE LINE...THE GREATEST THREAT OF STRONG DAMAGING WINDS AND LARGE HAIL WILL OCCUR WITH THE LINE WHICH WILL BE ARRIVING IN WARREN BETWEEN 130 PM AND 2 PM. THE LINE SHOULD STRETCH FROM BRADFORD TO JOHNSTOWN AROUND 2 PM AND MOVE EAST FROM THERE. STAY TUNED TO NOAA WEATHER RADIO AND YOUR FAVORITE MEDIA OUTLET FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON. HEAD
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 2:06 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 54 min |
| Apr 9, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 57 min |
| Apr 9, 4:32 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 73 min |
| Apr 9, 5:05 PM EDT | Tornado Warning | CTP | Cambria | 25 min |
| Apr 9, 5:11 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 79 min |
| Apr 9, 5:32 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 73 min |
| Apr 9, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 66 min |
| Apr 9, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 61 min |
| Apr 9, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 58 min |
| Apr 9, 5:54 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 36 min |
| Apr 9, 5:56 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 79 min |
| Apr 9, 6:26 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 49 min |
| Apr 9, 6:27 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 63 min |
| Apr 9, 6:30 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 45 min |
| Apr 9, 6:47 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin | 73 min |
| Apr 9, 6:47 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 73 min |
| Apr 9, 7:06 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Northumberland | 69 min |
| Apr 9, 7:08 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 97 min |
| Apr 9, 7:25 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 80 min |
| Apr 9, 7:28 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.